Last Modified: December 1, 2002
Dear OncoLink "Ask The Experts,"
The most difficult side effect of chemotherapy so far has been the metallic taste in my mouth. Nothing seems to help do you have any ideas?
Carolyn Vachani RN, MSN, AOCN, OncoLink's Medical Correspondent, responds:
The metallic taste, or other taste changes are quite common during cancer treatment. I can give you a few tips that may help.
Try to overpower the metallic taste by sucking on lemon drops; mints, or chewing strong flavored gum. Try adding extra seasoning to foods to overpower the taste, such as herbs, lemon juice, vinegar, marinades, and pickled foods. Lemonade is a beverage that may be better tolerated because of the strong flavor (although this would not be good if you have mouth sores). You can try rinsing your mouth with ginger ale, tea, or salted water before eating to clear your taste buds. Also, try using plastic utensils rather than metal.
Some dental problems can cause changes in taste, so you may want to visit your dentist to rule out any dental problems. Some dentists are leery of treating patients on chemotherapy, so you may want to check with your oncologist as to when the best time would be to see the dentist. The National Cancer Institute puts out a booklet called "Eating Hints", which you may find helpful. You can get a free copy by calling 1-800-4-CANCER or read it online.
Jan 6, 2011 - The U.S. Food and Drug Administration announced today that certain tobacco products, including cigarettes, roll-your-own tobacco, and all smokeless products, introduced or changed in the United States after Feb. 15, 2007, must be reviewed by the agency. In its newly published guidance, the agency says that any company marketing a tobacco product must prove that the product is "substantially equivalent" to products commercially available on Feb. 15, 2007.
Jan 6, 2011